Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Sandwich pairs in critical point theory


Author: Martin Schechter
Journal: Trans. Amer. Math. Soc. 360 (2008), 2811-2823
MSC (2000): Primary 35J65, 58E05, 49J35
DOI: https://doi.org/10.1090/S0002-9947-08-04470-X
Published electronically: January 25, 2008
MathSciNet review: 2379776
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Since the development of the calculus of variations there has been interest in finding critical points of functionals. This was intensified by the fact that for many equations arising in practice the solutions are critical points of functionals. If a functional $ G$ is semibounded, one can find a Palais-Smale (PS) sequence

$\displaystyle G(u_k) \to a,\quad G'(u_k)\to 0. $

These sequences produce critical points if they have convergent subsequences (i.e., if $ G$ satisfies the PS condition). However, there is no clear method of finding critical points of functionals which are not semibounded. The concept of linking was developed to produce Palais-Smale (PS) sequences for $ C^1$ functionals $ G$ that separate linking sets. In the present paper we discuss the situation in which one cannot find linking sets that separate the functional. We introduce a new class of subsets that accomplishes the same results under weaker conditions. We then provide criteria for determining such subsets. Examples and applications are given.


References [Enhancements On Off] (What's this?)

  • [Ad] R. A. Adams, Sobolev Spaces, Academic Press, 1975. MR 0450957 (56:9247)
  • [BL] J. Bergh and J. Löfström, Interpolation Spaces, Springer, 1976. MR 0482275 (58:2349)
  • [FMS] M.F. Furtado, L.A. Maia, and E.A.B. Silva, On a double resonant problem in $ \mathbb{R}\sp N$. Differential Integral Equations 15 (2002), no. 11, 1335-1344. MR 1920690 (2003g:35064)
  • [FS] M.F. Furtado and E.A.B. Silva, Double resonant problems which are locally non-quadratic at infinity. Proceedings of the USA-Chile Workshop on Nonlinear Analysis (Viña del Mar-Valparaiso, 2000), 155-171 (electronic), Electron. J. Differ. Equ. Conf., 6, Southwest Texas State Univ., San Marcos, TX, 2001. MR 1804772 (2002g:35079)
  • [Sc1] M. Schechter, New saddle point theorems. Generalized functions and their applications (Varanasi, 1991), 213-219, Plenum, New York, 1993. MR 1240078 (94i:58034)
  • [Sc2] M. Schechter, A generalization of the saddle point method with applications, Ann. Polon. Math. 57 (1992), no. 3, 269-281. MR 1201854 (94c:58028)
  • [Sc3] M. Schechter, New linking theorems, Rend. Sem. Mat. Univ. Padova, 99(1998) 255-269. MR 1636619 (99h:58035)
  • [Sc4] M. Schechter, Linking Methods in Critical Point Theory, Birkhäuser Boston, 1999. MR 1729208 (2001f:58032)
  • [Si1] E. A. de B e Silva, Linking theorems and applications to semilinear elliptic problems at resonance, Nonlinear Analysis TMA 16(1991), 455-477. MR 1093380 (92d:35108)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35J65, 58E05, 49J35

Retrieve articles in all journals with MSC (2000): 35J65, 58E05, 49J35


Additional Information

Martin Schechter
Affiliation: Department of Mathematics, University of California, Irvine, California 92697-3875
Email: mschecht@math.uci.edu

DOI: https://doi.org/10.1090/S0002-9947-08-04470-X
Keywords: Critical point theory, variational methods, saddle point theory, semilinear differential equations.
Received by editor(s): August 14, 2005
Published electronically: January 25, 2008
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society